Hypersensitivity vasculitis in a young adult: a case report
The present case has been reported in Indian Journal of Allergy, Asthma and Immunology. A 31-year-old male who presented with a palpable purpuric rash which was later diagnosed as hypersensitivity vasculitis secondary to the administration of yellow fever vaccine.

A 31-year-old male presented with complaints of pinpoint, palpable purpuric rash on his palms and legs. He had no history of allergic reactions, connective tissue disease, respiratory tract infection, and/or use of antibiotics or another drug intake before the onset of the rash.

He described that about 10 months back, he presented with a similar rash on his legs. The rash was bigger and covered a larger area on his legs. Examination of the pictures, at the time of presentation, revealed multiple palpable, purpuric violaceous papules coalescing into serpiginous plaques with large adherent black eschars overlying his lower extremities.

He underwent a skin biopsy at the start of his treatment that showed vasculitic changes. Skin biopsy and direct immunofluorescence showed immunoglobulin A (IgA), C3c, and fibrin deposits on the vessel walls.

He was started on systemic steroids prednisone 1 mg/kg body weight by his then treating consultant for 3 months. He stopped his medication at the end of 3 months; however, on discontinuing his tapered steroid medications, he again developed the vasculitic skin rash for which he was advised the steroids at a higher dose for 6 more months.

The rash partially cleared up and became small, pinpoint, purpuric rash; however, at the end of the treatment period, he developed weakness in both legs and was unable to walk. Evaluation by his orthopedist from magnetic resonance imaging of both hip joints showed avascular necrosis of both hip joints and was advised bilateral hip replacement.

The patient subsequently visited our clinic for an allergy and immunology workup. On physical examination, no abnormalities were found and examination of the skin revealed the presence of around pinpoint, purpuric rash on his palms and legs, which comes spontaneously and clears up within 48 h. The rash was not itchy but has mild burning quality to the rash. The elevated palpable purpuric lesions were 2–3 mm in diameter, all at the same stage and did not blanch on pressure.

On further history taking, for use of any supplements or medications, vaccinations, the patient told that the lower limbs purpuric rashes started 2 weeks after his yellow fever vaccination, which was a travel prerequisite. Based on the investigations, hypersensitivity vasculitis was proposed as a possible etiology of his vasculitis.

The patient reported that after a year, he underwent bilateral hip replacement, and because of the ongoing rash, he is currently on methotrexate 7.5 mg weekly along with aspirin 150 mg for the marginally elevated lupus anticoagulant.

Key takeaway:-
- This case report is unique in the presentation of Henoch–Schonlein variant of hypersensitive vasculitis. This variant of HSV in this patient is complicated by his onset of avascular necrosis of hip joints due to use of high dose of corticosteroids.

- This highlights the importance of addition of steroid-sparing immunosuppressant such as methotrexate or cyclosporine earlier in the treatment regimen.

- The avascular necrosis can also be due to the underlying systemic vasculitis.

Know more here: https://pxmd.co/oesF5
B●●●●●h K●●●r N●●●●●●●●m and 4 others like this
Like
Comment
Share